Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Generalized Cauchy difference equations. II


Author: Bruce Ebanks
Journal: Proc. Amer. Math. Soc. 136 (2008), 3911-3919
MSC (2000): Primary 39B22
DOI: https://doi.org/10.1090/S0002-9939-08-09379-9
Published electronically: May 20, 2008
MathSciNet review: 2425731
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The main result is an improvement of previous results on the equation

$\displaystyle f(x)+f(y)-f(x+y)=g[\phi(x)+\phi(y)-\phi(x+y)] $

for a given function $ \phi$. We find its general solution assuming only continuous differentiability and local nonlinearity of $ \phi$. We also provide new results about the more general equation

$\displaystyle f(x)+f(y)-f(x+y)=g(H(x,y)) $

for a given function $ H$. Previous uniqueness results required strong regularity assumptions on a particular solution $ f_{0},g_{0}$. Here we weaken the assumptions on $ f_{0},g_{0}$ considerably and find all solutions under slightly stronger regularity assumptions on $ H$.


References [Enhancements On Off] (What's this?)

  • 1. J. Aczél, A Short Course on Functional Equations Based upon Recent Applications to the Social and Behavioral Sciences, Reidel/Kluwer, Dordrecht/Boston, 1987. MR 875412 (88d:39013)
  • 2. B. R. Ebanks, On Heuvers' logarithmic functional equation, Results Math. 42 (2002), 37-41. MR 1934223 (2003j:39070)
  • 3. B. R. Ebanks, Generalized Cauchy difference functional equations, Aequationes Math. 70 (2005), 154-176. MR 2167992 (2006d:39040)
  • 4. B. R. Ebanks, P. L. Kannappan, and P. K. Sahoo, Cauchy differences that depend on the product of arguments, Glas. Mat. Ser. III 27(47) (1992), 251-261. MR 1244642 (94k:39045)
  • 5. I. Ecsedi, On the functional equation $ f(x+y)-f(x)-f(y)=g(xy)$, Mat. Lapok 21 (1970), 369-374 (1971). MR 0306754 (46:5876)
  • 6. K. J. Heuvers, Another logarithmic functional equation, Aequationes Math. 58 (1999), 260-264. MR 1715396 (2001a:39055)
  • 7. A. Járai, Regularity Properties of Functional Equations in Several Variables, Springer, New York, 2005. MR 2130441 (2006b:39001)
  • 8. A. Járai, Gy. Maksa, and Zs. Páles, On Cauchy-differences that are also quasisums, Publ. Math. Debrecen 65 (2004), 381-398. MR 2107955 (2005h:39042)
  • 9. K. Lajkó, Special multiplicative deviations, Publ. Math. Debrecen 21 (1974), 39-45. MR 0364932 (51:1186)
  • 10. Gy. Maksa, On the functional equation $ f(x+y)+g(xy)=h(x)+h(y)$, Publ. Math. Debrecen 24 (1977), 25-29. MR 0447867 (56:6177)
  • 11. W. Rudin, Principles of Mathematical Analysis, McGraw Hill, New York, 1976. MR 0385023 (52:5893)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 39B22

Retrieve articles in all journals with MSC (2000): 39B22


Additional Information

Bruce Ebanks
Affiliation: Department of Mathematics and Statistics, P.O. Box MA, Mississippi State University, Mississippi State, Mississippi 39762
Email: ebanks@math.msstate.edu

DOI: https://doi.org/10.1090/S0002-9939-08-09379-9
Keywords: Cauchy difference, cocycle equation, functional independence, Pexider equation, implicit function theorem, philandering, regularity properties, functional equations
Received by editor(s): June 28, 2006
Received by editor(s) in revised form: September 20, 2007
Published electronically: May 20, 2008
Communicated by: David Preiss
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society